Louisiana, 2018

Damaging Winds in Louisiana, December 27, 2018

December 27, 2018 · NWS SHV · 6 events in 4 counties and zones

A vigorous upper level trough developed over the Four Corners Region on December 26th, before taking on a negative tilt as it ejected northeast across Northwest and North Texas and much of Oklahoma during the early morning hours of the 27th. Strong southerly winds ahead of this upper trough resulted in warm, humid conditions spreading north across East Texas, North Louisiana, and extreme…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level trough developed over the Four Corners Region on December 26th, before taking on a negative tilt as it ejected northeast across Northwest and North Texas and much of Oklahoma during the early morning hours of the 27th. Strong southerly winds ahead of this upper trough resulted in warm, humid conditions spreading north across East Texas, North Louisiana, and extreme Southern Arkansas, resulting in weak to moderate surface based instability over these areas. Wind shear was also very strong ahead of this system, with the rapidly increasing moisture return and subtle forcing ahead of the trough allowing for scattered showers and thunderstorms to develop during the afternoon and especially during the evening over East Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas. A squall line developed over Northern and Central Texas along the ejecting upper trough, with these thunderstorms racing east across East Texas and Southeast Oklahoma during the late evening hours on the 26th, and into North Louisiana during the early morning hours of the 27th. Damaging winds downed trees across Caddo, Bossier, Desoto, and Southern Natchitoches Parishes, before these storms weakened prior to daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 12:45 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 27, 12:45 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1245 AM CST Thu Dec 27 2018

.UPDATE...

Severe Thunderstorm Watch 446 is now in effect until 5 AM CST for
parts of extreme northeast Texas, nearly all of southwest Arkansas
and northwest Louisiana. A strong line of thunderstorms continues
to shift eastward with the potential for damaging winds as the
primary threat. The tornado threat remains low but a few spin-ups
within the line of the convection cannot be ruled out as it begins
to shift into southwest Arkansas and northwest Louisiana through
the remainder of the early morning hours.

/19/

&&

.AVIATION...

For the 27/06 TAF period, widespread MVFR/IFR conditions beginning
this period as strong to severe convection shifts eastward across
the region along and ahead of a cold front. Very strong gradient
winds from the S/SE ahead of the front will average around 20 kts
with gusts as high as 35-40 kts. These winds will veer SW, then
W/NW as the line of convection moves through followed by the cold
front during the remainder of the morning hours through the day
on Thursday. As showers and thunderstorms gradually shift east,
look for improving conditions as cigs/vsbys quickly improve with
VFR conditions expected to return to all sites by late afternoon
on Thursday as the cold front exits the region.

/19/

&&

.PREV DISCUSSION... /issued 1032 PM CST Wed Dec 26 2018/

UPDATE...

Tornado Watch 445 has been issued through 4 AM CST for much of
East Texas, generally along and south of the I-20 corridor. The
threat of damaging winds and large hail will also accompany any
strong to severe thunderstorms developing along and out ahead of a
cold front shifting east across Texas. Warm and moist air surging
north out ahead of this front will continue to make the atmosphere
more conducive for severe storms to develop within a strengthening
line of convection. The potential will continue to exist for some
isolated tornadoes within the line of storms as well as with more
discrete cells out ahead of it. This threat may expand farther to
the east into the early morning hours on Thursday so additional
watches cannot be ruled out for parts of south Arkansas and north
Louisiana although the severe threat will be diminishing later on
through the morning hours closer to daybreak.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  42  56  38  49 /   0   0  10  30
MLU  46  59  40  50 /  20  10  10  40
DEQ  34  52  31  49 /   0   0   0  10
TXK  38  53  34  48 /   0   0   0  10
ELD  40  56  35  49 /   0   0   0  20
TYR  38  54  36  47 /   0   0  10  40
GGG  39  55  37  49 /   0   0  10  30
LFK  42  59  41  50 /   0   0  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until noon CST today for ARZ050-051-059>061-
     070>073.

LA...Lake Wind Advisory until noon CST today for LAZ001>006-010>014-
     017>022.

OK...Lake Wind Advisory until noon CST today for OKZ077.

TX...Lake Wind Advisory until noon CST today for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19
Hazardous weather outlook, Dec 26, 1:58 PM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
158 PM CST Wed Dec 26 2018

ARZ050-051-059>061-070-071-LAZ001-002-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-271800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Caddo-Bossier-De Soto-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
158 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

...Lake Wind Advisory remains in effect until Noon on Thursday...

Showers and thunderstorms will become numerous overnight across
the region and some of these could become severe with damaging
wind gusts and isolated tornadoes the probable threats. In
addition to the severe weather threat, excessive heavy rainfall
will be possible with rainfall amounts of 2 to 4 inches possible
with isolated higher amounts until the storm system moves east of
the region on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous showers and isolated thunderstorms will
move back into the forecast for this weekend through at least New
Years Eve. At this time, strong to severe thunderstorms do not
appear likely, nor does the threat for excessive heavy rainfall,
but these threats will continue to be monitored with future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed later this
evening into the overnight hours with the threat of Severe
Thunderstorms.

ARZ072-073-LAZ003>006-011>014-017>022-TXZ167-271800-
Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
158 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

...Lake Wind Advisory remains in effect until Noon on Thursday...

Scattered to numerous showers and thunderstorms will increase
across the region from the south and west later this evening into
the overnight hours. While an isolated strong or severe
thunderstorm is certainly possible tonight, a more widespread
damaging wind threat will likely materialize near or just after
sunrise Thursday Morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Damaging wind gusts and isolated tornadoes will likely accompany
a line of strong to severe thunderstorms Thursday Morning before
the storms exit the region Thursday Afternoon. In addition to the
severe weather threat, excessive heavy rainfall will be possible
with rainfall amounts of 2 to 4 inches possible with isolated
higher amounts until the storm system moves east of the region on
Thursday afternoon.

Scattered to numerous showers and isolated thunderstorms will
move back into the forecast for this weekend through at least New
Years Eve. At this time, strong to severe thunderstorms do not
appear likely, nor does the threat for excessive heavy rainfall,
but these threats will continue to be monitored with future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely not be needed overnight
but could be needed early Thursday for the threat of Severe
Thunderstorms.

13

In the hours before

Local storm report, Dec 26, 10:08 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             WHITEHOUSE              32.23N 95.23W
12/26/2018  M1.00 INCH       SMITH              TX   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED AND MEASURED
            IN THE CITY OF WHITEHOUSE. REPORTS CAME IN
            VIA HAM RADIO, AND PICTURES WERE SHARED VIA
            SOCIAL MEDIA.

&&

ABD
Local storm report, Dec 26, 10:14 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1014 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             BULLARD                 32.14N 95.32W
12/26/2018  E1.00 INCH       SMITH              TX   COCORAHS

            REPORTS OF QUARTER SIZED HAIL IN BULLARD.

&&

ABD
Local storm report, Dec 27, 12:01 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND GST     DAINGERFIELD            33.03N 94.72W
12/26/2018  E50 MPH          MORRIS             TX   AMATEUR RADIO

            WIND EST AT 50 MPH, WITH PEA SIZE HAIL AND
            HEAVY RAIN REPORTED BY FIRE CHIEF.

&&

25
Local storm report, Dec 27, 12:48 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     1 NW BLOOMBURG          33.15N 94.08W
12/27/2018                   CASS               TX   AMATEUR RADIO

            TREES REPORTED DOWN ON HIGHWAY 251 BETWEEN
            QUEEN CITY AND BLOOMBERG.

&&

25
Local storm report, Dec 27, 1:10 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     2 E ROCKY MOUND         33.03N 94.99W
12/26/2018                   CAMP               TX   EMERGENCY MNGR

            TREES REPORTED ON HWY 11 AND 1519 NORTH AND
            ALSO IN PITTSBURG MARTIN LUTHER KING DRIVE
            AND GARRETT. POWER OUT REPORTED IN
            WHISPERING HILLS AREA ON FM21.

&&

25

The radar

The Shreveport radar (KSHV), 29 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
December 27, 1:47 AM CST
Where
Bossier County, 0.75 mi WNW of Benton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.703, -93.743

Numerous trees were blown down across North Benton.

Thunderstorm Wind, Bossier

When
December 27, 1:55 AM CST
Where
Bossier County, 0.76 mi SSW of Plain Dealing
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.909, -93.703

Numerous trees were blown down in Plain Dealing and across Northern Bossier Parish.

Thunderstorm Wind, Caddo

When
December 27, 2:18 AM CST
Where
Caddo County, 0.74 mi NNW of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.460, -93.874

A tree was blown down on Hermosa Drive in West Shreveport.

Thunderstorm Wind, De Soto

When
December 27, 2:30 AM CST
Where
De Soto County, 0.5 mi ENE of Keatchie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.182, -93.912

A tree was blown down onto Highway 5 south of Keachi.

Thunderstorm Wind, Bossier

When
December 27, 2:55 AM CST
Where
Bossier County, 2.04 mi NNE of Oakland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.498, -93.510

Numerous trees were blown down south of Haughton across Southern Bossier Parish.

Thunderstorm Wind, Natchitoches

When
December 27, 7:08 AM CST
Where
Natchitoches County, 5.01 mi SSW of Gorum
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.368, -92.994

Several large tree limbs were downed near Pine Grove Church on Pine Grove Church Road, as well as other areas in extreme Southern Natchitoches Parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791530, 791531, 791533, 791534, 791532, 791693.